MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA RP
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation for pump stop has been completed.The root cause of the high motor current pump was most likely ingested biomaterial.As noted in the impella instructions for use: impella rp with smartassist system section: using the automated impella controller with the impella catheter ¿achieving an act = 250 seconds prior to removing the dilator will help prevent a thrombus from entering the catheter and causing a sudden stop on startup.¿ section: using the automated impella controller with the impella rp with smartassist system catheter ¿unresolved purge pressure high alarm if not resolved by the recommendations provided, high purge pressure¿which triggers the ¿purge pressure high¿ alarm message¿could be an indication of a kink in the impella rp with smartassist system catheter.In this case, the motor is no longer being purged and may eventually stop.Monitor motor current and consider replacing impella rp with smartassist system catheter whenever a rise in motor current is seen.¿ impella rp smart assist system with automated impella controller section: warnings, cautions, and precautions ¿to reduce the possibility of fibers being drawn into the impella, customers should avoid exposing the inlet and cannula section of the impella heart pumps to any surfaces or fluid baths where the device can come into contact with loose or floating fibers.¿ impella rp smart assist system with automated impella controller section: troubleshooting the purge system ¿unresolved purge pressure high alarm if not resolved by the recommendations provided, high purge pressure¿which triggers the ¿purge pressure high¿ alarm message¿could be an indication of a kink in the impella rp with smartassist system catheter.In this case, the motor is no longer being purged and may eventually stop.Monitor motor current and consider replacing the impella rp with smartassist system catheter whenever a rise in motor current is seen.¿ section: warnings & cautions: warnings: ¿to reduce the possibility of fibers being drawn into the impella, customers should avoid exposing the inlet and cannula section of the impella heart pumps to any surfaces or fluid baths where the device can come into contact with loose or floating fibers.This report is being filed as part of a retrospective review of historical records.
 
Event or Problem Description
The complainant reported a patient in acute myocardial infarction/cardiogenic shock was implanted with an impella rp for mechanical circulatory support.It was reported the pump there were high purge pressure alarms and the pump stopped and was restarted multiple times.The case wrap up indicates the patient remained on impella support and was successfully weaned.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20570754
Report Number1220648-2024-21554
Device Sequence Number12905246
Product Code PYX
UDI-Device Identifier00813502011029
UDI-Public(01)00813502011029(10)2023182494(17)240229
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberIMPELLA RP
Device Catalogue Number004334
Device Lot Number2023182494
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2023
Initial Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite